Oral abuse of fentanyl patches (Duragesic): seven case reports.J Forensic Sci. 2008 Jan; 53(1):222-5.JF
In order to increase the understanding regarding the oral abuse and potential toxicity of fentanyl patches seven cases were identified over a 3-year period where fentanyl, either alone or in combination with other factors, contributed to death following the oral abuse of Duragesic patches. The decedents comprised three females and four males with ages ranging from 20 to 51 years. Postmortem blood fentanyl concentrations were determined in all cases and ranged from 7 to 97 ng/mL. Two deaths were classified as a fentanyl overdose, three deaths were classified as a fentanyl and ethanol overdose, one death was considered a mixed drug intoxication and the remaining death was determined to be a combination of fentanyl and medical causes. These cases represent the largest reported series of deaths following the oral administration of transdermal fentanyl patches and provide detailed information on the potential for the abuse of transdermal Duragesic patches via this route. The postmortem blood fentanyl concentrations detected for each of the decedents demonstrate the potentially fatal blood concentrations that can arise after this relatively rare route of administration.